A 25-year-old Hispanic female with insulin dependent diabetes mellitus (IDDM) and endstage renal disease on chronic hemodialysis was hospitalized with paroxysms of fever and chills for a day. A day after starting piperacillin for presumed intravascular line infection, she developed a maculopapular dermatitis and abnormal liver function tests, at which point the drug was discontinued. However, the rash persisted for 10 days, after which it progressively worsened. She continued to have high fevers, abnormal liver function tests, and marked leukocytosis, despite multiple negative cultures and other nondiagnostic examinations. She was treated as a patient with sepsis of unknown etiology and received multiple antibiotics on an empiric basis without response. A diagnosis of Stevens-Johnson syndrome was then made based on the triad of cutaneous dermatitis, mucosal, and hepatic involvement. She received high dose corticosteroids and her fever, dermatitis, mucosal lesions, leukocytosis, and abnormal liver function tests improved dramatically.
ASJC Scopus subject areas
- Immunology and Allergy